An expectation formula for the multivariate dirichlet distribution

Gérard Letac, Hélène Massam, Donald Richards

Research output: Contribution to journalArticlepeer-review

8 Scopus citations

Abstract

Suppose that the random vector (X1, …, Xq) follows a Dirichlet distribution on Rq + with parameter (p1, …, pq)∈Rq +. For f1, …, fq>0, it is well-known that E(f1X1+…+fqXq) -(p1+…+pq)=f-p1 1…f-pq q. In this paper, we generalize this expectation formula to the singular and non-singular multivariate Dirichlet distributions as follows. Let Ωr denote the cone of all r×r positive-definite real symmetric matrices. For x∈Ωr and 1≤j≤r, let detjx denote the jth principal minor of x. For s=(s1, …, sr)∈Rr, the generalized power function of x∈Ωr is the function Δs(x)=(det1x)s1-s2(det2x) s2-s3…(detr-1x)sr-1-sr(detrx) sr; further, for any t∈R, we denote by s+t the vector (s1+t, …, sr+t). Suppose X1, …, Xq∈Ωr are random matrices such that (X1, …, Xq) follows a multivariate Dirichlet distribution with parameters p1, …, pq. Then we evaluate the expectation E[Δs1(X1)…Δsq(X qs1+…+sq+p((a+f1X 1+…+fqXq)-1)], where a∈Ωr, p=p1+…+pq, f1, …, fq>0, and s1, …, sq each belong to an appropriate subset of Rr +. The result obtained is parallel to that given above for the univariate case, and remains valid even if some of the Xj's are singular. Our derivation utilizes the framework of symmetric cones, so that our results are valid for multivariate Dirichlet distributions on all symmetric cones.

Original languageEnglish (US)
Pages (from-to)117-137
Number of pages21
JournalJournal of Multivariate Analysis
Volume77
Issue number1
DOIs
StatePublished - Apr 2001

All Science Journal Classification (ASJC) codes

  • Statistics and Probability
  • Numerical Analysis
  • Statistics, Probability and Uncertainty

Fingerprint Dive into the research topics of 'An expectation formula for the multivariate dirichlet distribution'. Together they form a unique fingerprint.

Cite this